Alert archive / Kentucky / Wind Advisories in 2024

Wind Advisory 7, NWS Jackson, KY

December 31, 202431 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Dec 31, 2024, 3:32 AM EST for 31 counties in Kentucky. It took effect at Dec 31, 2024, 8:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2024, 3:32 AM EST (08:32 UTC)
In effect from
Dec 31, 2024, 8:00 AM EST
Expired
Dec 31, 2024, 2:06 PM EST
In force
6 hr
Issued by
NWS Jackson, KY
All 31 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 31 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS73 KJKL 310832
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
332 AM EST Tue Dec 31 2024

KYZ044-050>052-058>060-068-069-079-080-083-084-104-106-108-111-
311645-
/O.NEW.KJKL.WI.Y.0007.241231T1300Z-250101T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Wolfe-Lee-
Including the cities of Brodhead, McKee, Somerset, Owingsville,
Flemingsburg, Mount Vernon, Clay City, Stanton, Camargo, Ravenna,
Morehead, Stearns, Annville, West Liberty, Frenchburg,
Jeffersonville, Mount Sterling, Campton, Monticello, London,
Irvine, Sandy Hook, Whitley City, Burnside, and Beattyville
332 AM EST Tue Dec 31 2024

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EST THIS 
EVENING...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of east central, south central, and southeast 
  Kentucky.

* WHEN...From 8 AM this morning to 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest wind gusts are expected to 
  occur between 10 AM and 3 PM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

KYZ085>088-109-110-112>118-120-311645-
/O.NEW.KJKL.WI.Y.0007.241231T1300Z-250101T0000Z/
Whitley-Knox-Bell-Harlan-Magoffin-Floyd-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Elkhorn City, Jenkins, Coal Run,
Barbourville, Harlan, Corbin, Pippa Passes, Wheelwright,
Whitesburg, Williamsburg, Hindman, Manchester, Hyden, Booneville,
Pikeville, Prestonsburg, Salyersville, Middlesboro, Pineville,
South Williamson, Cumberland, Jackson, and Hazard
332 AM EST Tue Dec 31 2024

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EST THIS 
EVENING...

* WHAT...Southwest winds 10 to 15 mph with gusts 30 to 40 mph 
  expected. Isolated gusts up to 45 mph are possible at higher 
  elevations, especially above 2,000 feet.

* WHERE...Portions of south central and southeast Kentucky.

* WHEN...From 8 AM this morning to 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest wind gusts are expected to 
  occur between 10 AM and 3 PM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

GEERTSON
3 follow-up statements
543 
WWUS73 KJKL 311728
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1228 PM EST Tue Dec 31 2024

KYZ044-050>052-058>060-068-069-079-080-083-084-104-106-108-111-
010000-
/O.CON.KJKL.WI.Y.0007.000000T0000Z-250101T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Wolfe-Lee-
Including the cities of Campton, Stanton, Burnside, Mount Vernon,
Brodhead, Annville, Owingsville, Whitley City, Monticello, McKee,
Ravenna, Clay City, Flemingsburg, Irvine, Sandy Hook, Somerset,
West Liberty, Frenchburg, London, Camargo, Stearns, Beattyville,
Jeffersonville, Mount Sterling, and Morehead
1228 PM EST Tue Dec 31 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West to Southwest winds 15 to 20 mph with gusts up to 40 
  mph.

* WHERE...Portions of east central, south central, and southeast 
  Kentucky.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

KYZ085>088-109-110-112>118-120-010000-
/O.CON.KJKL.WI.Y.0007.000000T0000Z-250101T0000Z/
Whitley-Knox-Bell-Harlan-Magoffin-Floyd-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Wheelwright, Cumberland, Pineville,
Prestonsburg, Middlesboro, Manchester, Hyden, South Williamson,
Harlan, Corbin, Elkhorn City, Coal Run, Booneville, Hindman,
Pikeville, Jenkins, Barbourville, Williamsburg, Hazard,
Salyersville, Whitesburg, Jackson, and Pippa Passes
1228 PM EST Tue Dec 31 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West to Southwest winds 10 to 20 mph with gusts up to 40 
  mph.

* WHERE...Portions of south central and southeast Kentucky.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CMC
503 
WWUS73 KJKL 311808
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
108 PM EST Tue Dec 31 2024

KYZ044-050>052-058>060-068-069-079-080-083-084-104-106-108-111-
311915-
/O.CAN.KJKL.WI.Y.0007.000000T0000Z-250101T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Wolfe-Lee-
Including the cities of Campton, Stanton, Burnside, Mount Vernon,
Brodhead, Annville, Owingsville, Whitley City, Monticello, McKee,
Ravenna, Clay City, Flemingsburg, Irvine, Sandy Hook, Somerset,
West Liberty, Frenchburg, London, Camargo, Stearns, Beattyville,
Jeffersonville, Mount Sterling, and Morehead
108 PM EST Tue Dec 31 2024

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

KYZ085>088-109-110-112>118-120-010000-
/O.CON.KJKL.WI.Y.0007.000000T0000Z-250101T0000Z/
Whitley-Knox-Bell-Harlan-Magoffin-Floyd-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Wheelwright, Cumberland, Pineville,
Prestonsburg, Middlesboro, Manchester, Hyden, South Williamson,
Harlan, Corbin, Elkhorn City, Coal Run, Booneville, Hindman,
Pikeville, Jenkins, Barbourville, Williamsburg, Hazard,
Salyersville, Whitesburg, Jackson, and Pippa Passes
108 PM EST Tue Dec 31 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Southwest winds 10 to 15 mph with gusts up to 40 mph.

* WHERE...Portions of south central and southeast Kentucky.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CMC
323 
WWUS73 KJKL 311906
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
206 PM EST Tue Dec 31 2024

KYZ085>088-109-110-112>118-120-312015-
/O.CAN.KJKL.WI.Y.0007.000000T0000Z-250101T0000Z/
Whitley-Knox-Bell-Harlan-Magoffin-Floyd-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Wheelwright, Cumberland, Pineville,
Prestonsburg, Middlesboro, Manchester, Hyden, South Williamson,
Harlan, Corbin, Elkhorn City, Coal Run, Booneville, Hindman,
Pikeville, Jenkins, Barbourville, Williamsburg, Hazard,
Salyersville, Whitesburg, Jackson, and Pippa Passes
206 PM EST Tue Dec 31 2024

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

CMC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 31, 12:58 AM EST, 2 hours 34 minutes earlier. Its key messages:

  • Well above normal temperatures will last through Tuesday, followed by a return to winter cold to start the new year.
  • Quick-moving low pressure will bring another round of rainfall on Tuesday along with strong south to southwest winds gusting to between 25 and 35 mph at most locations.
  • A dynamic storm system may bring a mix of wintery precipitation types to Eastern Kentucky next Sunday and Monday.
Area forecast discussion, Dec 31, 12:58 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1258 AM EST Tue Dec 31 2024

.KEY MESSAGES...

- Well above normal temperatures will last through Tuesday,
  followed by a return to winter cold to start the new year.

- Quick-moving low pressure will bring another round of rainfall
  on Tuesday along with strong south to southwest winds gusting to
  between 25 and 35 mph at most locations.

- A dynamic storm system may bring a mix of wintery precipitation
  types to Eastern Kentucky next Sunday and Monday.

&&

.UPDATE...
Issued at 1031 PM EST MON DEC 30 2024

Temperatures have begun to rise over far western portion of the
forecast area, while eastern valleys continue to cool and have
again reached forecast lows of the previous update in some places.
Made further adjustments for these trends, with rising temps in
the west and mins a degree or two colder in eastern valleys.

UPDATE Issued at 748 PM EST MON DEC 30 2024

With only partial coverage of mid-high level clouds, temperatures
have fallen off quickly in most of the typically colder valley
locations, already reaching near what had been forecast lows. As
low level winds increase overnight, it will be tougher for valleys
to remain decoupled from the flow. Clouds will also increase to
some extent. The combination should result in valley temperatures
starting to rebound eventually, with the main question being how
quickly this happens. However, in light of current trends, it was
necessary to lower forecast min temps for tonight in most
valleys.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 419 PM EST MON DEC 30 2024

The latest upper level map features zonal/broader cyclonic flow
over the majority of the CONUS, with several notable traversing
short wave troughs. The first one is exiting off to the northeast
over the eastern Great Lakes region. Further upstream, a vorticity
lobe is churning over the central/southern Plains, while yet
another is moving towards the northern California coast. At the
surface, modest high pressure is positioned over portions of the
Ohio Valley through the southeastern CONUS. Low pressure is seen
near the KS/MO/OK border, with a developing warm front branched
eastward. Low clouds have broken up this afternoon over eastern
Kentucky, as some short wave ridging has worked in, along with
modest low level warm air advection. Temperatures have rebounded
to the low to mid 50s at most locations.

The models are in good agreement aloft through the short term. The
central/southern Plains short wave trough will intensify as it
swings east through the mid-Mississippi Valley and into the Ohio
Valley tonight into Tuesday, before exiting over the New
England/Mid-Atlantic region Tuesday night. This system's surface
counterpart will follow a similar path, with an associated warm
front and quickly following cold front pulling through eastern
Kentucky through the first half of the day Tuesday. This will
result in widespread shower activity across our area, along with
gusty south to southwest winds. The showers will gradually
diminish Tuesday night, with the southeastern Kentucky higher
elevations likely seeing some flakes, as colder air moves in while
enough moisture lingers in the column.

Partly cloudy skies this evening should allow for a modest
ridge/valley split, with some of the eastern valleys dipping to
below 40 degrees, while most other locations stay up in the low
to mid 40s. Thicker clouds will move in after midnight, with
moderate 850 mb moisture transport escorting showers in from the
west southwest during the pre-dawn hours. While a few rumbles of
thunder can not be ruled out, model forecast soundings only reveal
weak instability, so will forego the mention of thunder at this
time. Stronger winds aloft will mix down on Tuesday, with gusts in
the 25 to 35 mph range for most locations looking like a good bet.
For the higher elevations in southeastern Kentucky, some 40 mph
plus gusts will be possible. Temperatures will peak in the low to
mid 50s, but given the quick cold frontal passage, these highs
will likely be established earlier in the day. Lingering upper
level support, along with low level west to west northwest flow, will
continue the shower activity Tuesday night. As temperatures cool
off overnight, some light snow will be possible for our
southeastern higher elevation locations, with Black Mountain
perhaps seeing around an inch into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 320 PM EST MON DEC 30 2024

Storm system that pushes across the Ohio Valley Tuesday will exit
northeast Wednesday. Cold air advection will filter southward by
Wednesday and we could see some mix of rain and snow. However, given
the warm antecedent conditions this will have minimal impacts.
The bigger news is this system does usher in a more seasonable air
mass than we have grown accustom to of late, as high pressure is
forecast to push east. Highs will remain in the upper 30s to lower
40s through Friday and overnight lows in the mid to upper 20s.
Thursday night into Friday the guidance continues to show another
clipper system passing across the Ohio Valley. This could bring in
some very light snow accumulations mainly in the higher terrain
nearer the Virginia border. The cold air reinforces with this
clipper, with highs struggling to rise above freezing in most
cases on Saturday. The ensemble systems are showing that there is
around 80 to 90 percent chance of seeing afternoon highs below 32
degrees on Saturday.

By the time we get to Sunday, we see another dynamic system take
shape across the Plains, with the potential for a coupled jet streak
structure pushing into the Ohio Valley by Sunday evening. While
confidence is there for a strong storm system the exacts on timing
and temperature profiles are a big question. However, some of the
guidance shows this could be a messy setup with initial
precipitation falling as snow before possibly changing to a mix of
snow, rain and freezing rain. Then to all rain as warm nose
pushes northward. Then possibly back to snow. Either way it
remains too early to talk impacts given the variability in timing
and temperature profiles, but this is a system that needs to be
watched closely through the week. The longer range guidance
continues to lean toward a cold January with CPC 8-14 Day Outlook
showing a strong signal for below normal temperatures. This seems
to be well supported by the teleconnections and will have to be
monitored going into the first and second weeks of January.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 1258 AM EST TUE DEC 31 2024

VFR conditions prevailed at the start of the period and should
last through most of the early morning. Before dawn, showers and
lower ceilings with a warm front should begin to overspread the
region from west-to-east, with most places being low-end
VFR/high-end MVFR by 12Z. The last holdouts are expected to be in
extreme eastern KY (including KSJS), where downslope flow will
inhibit the lower clouds initially. An isolated thunderstorm is
possible with the warm frontal passage between 11 and 16z but
confidence in occurrence was too low to mention in the TAFs at
this time. After a brief lull in the precipitation, a cold front
will sweep across the area during the afternoon, reviving high
shower chances and bringing in MVFR to IFR ceilings for the
latter portions of the TAF period.

Winds will continue to pick up and turn more southerly through the
remainder of tonight. There will be a more notable increase just
off the ground as dawn approaches, and low-level wind shear has
been included in the TAFs. Low-level mixing will occur Wednesday
morning with the passage of the warm front and gusts up to around
30 kts are forecast to develop and replace any low-level wind
shear.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...JKL
LONG TERM...DJ
AVIATION...GEERTSON
Hazardous weather outlook, Dec 30, 3:22 PM EST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
322 PM EST Mon Dec 30 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
322 PM EST Mon Dec 30 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

South to southwest wind gusts of 25 to 35 mph are expected at most
locations on Tuesday, except above 2,000 feet where locally stronger
wind gusts of 40 to 50 mph are possible.

A mix of wintery precipitation is possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JKL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 8:22 AM ESTSpecial Weather StatementJKLJackson23 min
Dec 31, 8:39 AM ESTSpecial Weather StatementJKLEstill, Powell36 min
Dec 31, 8:46 AM ESTSpecial Weather StatementJKLLaurel29 min
Dec 31, 9:00 AM ESTSevere Thunderstorm WarningJKLEstill, Lee, Menifee, Morgan, Powell, Wolfe45 min
Dec 31, 9:05 AM ESTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Laurel, Owsley40 min
Dec 31, 9:36 AM ESTSpecial Weather StatementJKLMorgan24 min
Dec 31, 9:41 AM ESTSevere Thunderstorm WarningJKLBreathitt, Owsley, Perry34 min
Dec 31, 9:55 AM ESTSpecial Weather StatementJKLMorgan35 min
Dec 31, 10:39 AM ESTSpecial Weather StatementJKLBath, Estill, Jackson, Lee, Menifee, Montgomery and 3 more36 min
Dec 31, 10:44 AM ESTSpecial Weather StatementJKLLaurel, Pulaski, Rockcastle, Wayne46 min
Dec 31, 10:54 AM ESTSpecial Weather StatementJKLMartin36 min
Dec 31, 11:12 AM ESTSpecial Weather StatementJKLBath, Breathitt, Elliott, Jackson, Lee, Menifee and 4 more33 min
Dec 31, 11:29 AM ESTSpecial Weather StatementJKLBreathitt, Clay, Laurel, McCreary, Owsley, Whitley31 min
Dec 31, 11:36 AM ESTSevere Thunderstorm WarningJKLBreathitt, Lee, Magoffin, Morgan, Owsley, Wolfe25 min
Dec 31, 11:44 AM ESTSpecial Weather StatementJKLBreathitt, Elliott, Magoffin, Morgan, Owsley, Wolfe46 min
Dec 31, 12:28 PM ESTSpecial Weather StatementJKLFloyd, Johnson, Martin47 min

Nearby

Wind Advisories in Kentucky, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.